Recent studies have found a link between Janssen Pharmaceuticals’ controversial antipsychotic drug Risperdal and tardive dyskinesia, a rare movement disorder. Due to the fact that the brain matter injured by tardive dyskinesia is so delicate, the disease is difficult to treat and may be permanent in some cases. Signs and symptoms of Risperdal tardive dyskinesia include involuntary bodily movements which can interfere with speech, breathing, and other critical processes.
What is Risperdal Prescribed For?
Risperdal (generic: risperidone) was approved by the U.S. Food & Drug Administration (FDA) in 1993 for the treatment of schizophrenia and acute mania, or mixed episodes of bipolar disorder. Risperdal has also often been prescribed ‘off-label’ to treat behavioral disorders in the elderly population. And though it may be considerably effective for the treatment of these conditions, Risperdal has also been linked to tardive dyskinesia and other serious side effects.
What is Tardive Dyskinesia?
Individuals suffering from tardive dyskinesia tend to experience involuntary movements in different parts of their body. In the vast majority of patients, symptoms occur in the lower region of the face, but they are not limited to any specific area of the body. Tardive dyskinesia has also been reported to affect movement of the arms, legs, fingers, toes, hips, torso, larynx and/or diaphragm. If symptoms affect the patient’s organs, he or she may have trouble breathing, resulting in a potentially life-threatening emergency.
The involuntary movements caused by tardive dyskinesia are similar to those characterized by akathisia, another disorder that has been linked to antipsychotic medications. The word ‘tardive’ refers to the delayed onset of telltale symptoms; in some patients, the disease takes months or even years to manifest. Therefore, it often appears after the patient has been using Risperdal for a long time.
How Can Risperdal Cause Tardive Dyskinesia?
Extended use of Risperdal is one of the main reasons people get tardive dyskinesia. However, some patients experience the disease much sooner than others. Risk factors that may increase the risk of tardive dyskinesia include:
- Duration of exposure to Risperdal (especially in the elderly population)
- Older age
- Post-menopausal woman
- Alcohol and substance abuse
- Mental retardation
Despite numerous studies, it is still not clear precisely how Risperdal causes tardive dyskinesia. However, it is generally accepted that the prolonged inhibition of dopamine D2 receptors (which is a mechanism of Risperdal) causes an increase in D2 receptors in the striated region of the brain that controls coordination. This ‘up-regulation’ of D2 receptors may cause spontaneous and uncontrollable muscle contractions, which are the characteristic symptoms of tardive dyskinesia.
Symptoms of Tardive Dyskinesia
- Tongue protrusion
- Lip smacking
- Pursing of the lips
- Rapid eye blinking
Tardive dyskinesia has been linked to a number of other rare neurological conditions. For example, muscle tonicity may be affected since Risperdal tends to have a sedative effect on some patients. This disorder is called hypotonia, and manifests as loosened or weak muscular posture and decreased motor abilities. Hypotonic patients have problems standing up straight, speaking, eating, and performing other everyday routine activities.
Other conditions in people with Risperdal tardive dyskinesia have been reported to include:
- Myoclonus – Uncontrollable twitching that occurs in certain muscles;
- Paroxysm – Convulsions that occur in patients with myoclonus;
- Photophobia – Neurological disorder characterized by intolerance to light;
- Athetosis – Slow, writhing motions caused by brain injury;
- Ataxia – Difficulty with balance and basic motor skills, and
- Chorea – Dance-like movements that flow the patient’s body.